Add Raltegravir to increase CD4 counts?
Nov 12, 2013
I was diagnosed over 5 years ago, with onset of pneumonia, VL over 100,000 and CD=16. I imeadiately went on Atripla. My VL went undetectable in about 9 months. My CD took a year to get over 75, hit 150 with-in another year, and has stayed under 200 ever since. The past couple years it has toyed right around 190 consistently. After all this time, I have been healthy, never even a cold to put me in bed, though I have got scratchy throats and the like. I went off Bactrim at the beginning of the year because of it's side effects, and watched myself constantly for any sins of PCP. It has worked well. I feel much better and no lung issues at all. My (clinic) doc is concerned, but OK for now. She knows the Bactrim reduces my quality of life and is hesitatingly agreeing with the experiment.
Just based on "how I feel", I am content with Atripla. I still have issues at night with dreams, and fo not like the "blood thumping" in the mornings. But I deal with it now, it has become part of my lot in life. That being said, I don't like to think I will live out my life with sub 200 CD4 counts.
My VL has remained undetectable since the one year mark on Atripla. But, as you know, that is blood levels only. I continue to worry about HIV pools in organs and DNA integration. And if this is the reason for my poor CD4 bounce back. Is there any reason to think that Raltegravir will help root out the "hidden" HIV? And could it help my CD4 recover? I would be happy with counts of over 300. I just want some normalcy in my life.
If I do go on Raltegravir, what additional side effects can I realistically expect? I have read the warnings, and no the "possibilities" but it is hard to know what is most common or possible with all the disclaimers out there.
And if I do go on it, and my CD4 does not recover after a couple years, can I then go off of it again and return back to just Atripla without hurting future prospects? I know I would build up a resistance to Raltegravir if I did that. But, would I hurt other drugs that might come out in it's class? I would be willing to experiment to raise my CD4 at the cost of eliminating a single drug. I would not want to ruin an entire class of drugs. My HIV genome shows drug resistance is minimal. It was only exposed to AZT when it infected me. So I have all the other drugs available for future use.
Thanks for all you guys do on this site and in your other efforts. I read it often. It makes people out here fighting for our lives every day feel so much better knowing that there are not only the thousands behind the scenes fighting for us, but you guys on the front lines helping each of us with information.
Response from Dr. Young
Hello and thanks for your kind words.
Since raltegravir (Isentress; and later, dolutegravir too) was observed to cause larger initial CD4 cell counts, many thought that this medication class could be added to regimens to enhance CD4 cell recovery.
Unfortunately, to date, this strategy has not turned out to be the case, as the results of this Australian study have shown.
If your CD4 percentage is over 15 and your viral load is suppressed, your risk of complications is likely very low-- low enough to consider stopping the Bactrim preventive therapy.
If you aspire not to have the Atripla side effects, you could consider switch from efavirenz (part of Atripla) to a regimen of Truvada (the other parts of Atripla) with an integrase inhibitor- this might avoid the modest side effects, and perhaps result in numerical improvements.
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Dizziness A Symptom Of HIV?
- Is Muscle Ache An Acute Symptom Of AIDS?
- Can HIV Be Transmitted Through Picking Your Nose?
- Blood In Semen After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Burning Penis After Touching Sperm Worried I Have HIV
- Coated Tongue After Giving Handjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.